Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 2069 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
ORIGINAL ARTICLE
Year : 2018  |  Volume : 22  |  Issue : 4  |  Page : 489-493

Etiological profile of galactorrhoea


Department of Endocrinology, Vydehi Institute of Medical Sciences and Research Center, Bengaluru, Karnataka, India

Correspondence Address:
Vijaya Sarathi
Department of Endocrinology, Vydehi Institute of Medical Sciences and Research Center, Bengaluru - 560 066, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijem.IJEM_89_18

Rights and Permissions

Background: Recent increase in the non-specific use of prokinetics in clinical practice may alter the etiological profile of hyperprolactinemia and galactorrhea. Hence, we have studied the etiological profile of patients presenting with galactorrhea and characteristics of drug-induced galactorrhea. Materials and Methods: This retrospective study was conducted at a tertiary health care center from South India. Patients who presented with or referred for galactorrhea and/or hyperprolactinemia to the Department of Endocrinology between January 2017 and December 2017 were included in the study. Results: Forty women presented with or referred for galactorrhea to the Department of Endocrinology during the study period. Thirty-two patients had received drugs that are associated with hyperprolactinemia (levosulpiride in 15, domperidone in 13, ranitidine in 2, oral contraceptive pill in 1, and amisulpiride in 1) of whom etiology was proved in 27 patients, whereas in four patients the cause was inconclusive due to lack of follow-up. The patient on amisulpiride was found to have concomitant pituitary microadenoma. Idiopathic galactorrhea (n = 2), idiopathic hyperprolactinemia (n = 2), and prolactinoma (n = 4) accounted for the remaining cases. Six patients with prokinetic-induced galactorrhea had received cabergoline inspite of which hyperprolactinemia and/or galactorrhea persisted and six patients had also undergone pituitary magnetic resonance imaging (MRI) for evaluation of galactorrhea. Conclusions: Prokinetic use is the most common cause of galactorrhea in our study and often was investigated with costly tests and treated with D2 agonists unnecessarily. Hence, there is a need to ensure measures to reduce the non-specific use of prokinetics and increase awareness regarding the occurrence of galactorrhea with prokinetics use, to reduce unnecessary investigations and treatment.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1721    
    Printed3    
    Emailed0    
    PDF Downloaded205    
    Comments [Add]    
    Cited by others 1    

Recommend this journal